Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 5, NWS Salt Lake City, UT

February 20, 20225 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 20, 2022, 2:47 PM MST for 5 counties in Utah. It took effect at Feb 21, 2022, 11:00 AM MST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2022, 2:47 PM MST (21:47 UTC)
In effect from
Feb 21, 2022, 11:00 AM MST
Expired
Feb 21, 2022, 3:23 PM MST
In force
4 hr
Issued by
NWS Salt Lake City, UT

Counties Garfield County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 120 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.8 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2648 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WWUS75 KSLC 202147
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
247 PM MST Sun Feb 20 2022

UTZ128-130-131-210800-
/O.NEW.KSLC.WI.Y.0005.220221T1800Z-220222T0200Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
247 PM MST Sun Feb 20 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph expected.

* WHERE...South Central Utah, Western Canyonlands and Glen 
  Canyon Recreation Area/Lake Powell.

* WHEN...From 11 AM to 7 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Rough conditions can be expected on area
  lakes including Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
3 follow-up statements
850 
WWUS75 KSLC 210534
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1034 PM MST Sun Feb 20 2022

UTZ128-130-131-211400-
/O.CON.KSLC.WI.Y.0005.220221T1800Z-220222T0200Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
1034 PM MST Sun Feb 20 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
MONDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts to 50 mph 
  expected.

* WHERE...South Central Utah, Western Canyonlands and Glen 
  Canyon Recreation Area/Lake Powell.

* WHEN...From 11 AM to 7 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Rough conditions can be expected on area 
  lakes including Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
123 
WWUS75 KSLC 211033
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
333 AM MST Mon Feb 21 2022

UTZ128-130-131-220030-
/O.CON.KSLC.WI.Y.0005.220221T1800Z-220222T0200Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
333 AM MST Mon Feb 21 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...South Central Utah, Glen Canyon Recreation Area/Lake 
  Powell and Western Canyonlands.

* WHEN...From 11 AM this morning to 7 PM MST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Rough conditions can be expected on area 
  lakes including Lake Powell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
024 
WWUS75 KSLC 212223
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
323 PM MST Mon Feb 21 2022

UTZ128-130-131-212330-
/O.CAN.KSLC.WI.Y.0005.000000T0000Z-220222T0200Z/
South Central Utah-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-
Including the cities of Kanab, Escalante, Hanksville, Big Water, 
and Bullfrog
323 PM MST Mon Feb 21 2022

...WIND ADVISORY IS CANCELLED...

Occasional wind gusts to 45 mph are possible through the evening
but widespread wind gusts over 45 mph are not expected, thus the
wind advisory has been canceled. 

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 20, 5:14 AM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Feb 20, 5:14 AM MST, 9 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
514 AM MST Sun Feb 20 2022

.SYNOPSIS...A warm and dry airmass will remain in place today.
A strong cold front will cross the region tonight into Monday,
bringing the first round of winter weather to much of Utah and
southwest Wyoming. Another system will bring accumulating snow to
much of central and southern Utah Tuesday into Wednesday.

&&

.SHORT TERM (THROUGH 00Z WEDNESDAY)...A near zonal flow aloft is in
place over the forecast area this morning while upstream, a
shortwave trough is approaching the PacNW from the southern BritCol
coast. Ahead of this trough, clouds are in place over southern
Idaho, and these should increase into northern Utah this morning and
afternoon. Meanwhile, the H7 flow will turn a bit more southwesterly
and increase by this afternoon while pressure falls near northwest
Utah will lead to a strengthening southerly pressure gradient. This
will lead to enhanced winds which should aid mixing and contribute
to a continued warming trend across most valleys today.

The shortwave trough is expected to drop into southern Utah by late
this evening, with the associated cold front entering northern Utah
by late this evening. However, the vort max associated this initial
shortwave feature is progged to eject east-northeast across
northwest Wyoming before shearing apart, which will cause the
boundary to trend more frontolytic after it enters Utah. As such, a
precipitation band which may look fairly healthy as it moves through
southern Idaho is progged to fall apart over northern Utah.

However, upstream, another vort max tied to a strong jet diving in
from the NNW will quickly drop into Nevada, helping to carve out a
broader trough across the western CONUS. The vort max will then
swing towards Utah by late tomorrow morning, aiding in strengthen
the cold front and reinvigorating the associated precipitation band.
There is still some uncertainty as to where precipitation will
intensify, but the majority of models indicate somewhere from the
SL/Davis County line to central Utah County. This band of heavier
precipitation will then continue to shift south trough the early
evening hours, with particular focus on favored northwest-facing
aspects including the I-15 corridor across central and southwest
Utah.

With a cold airmass moving in behind the front, precipitation
type should be mostly snow for most areas, with any rain being very
brief at the onset. Owing to the strengthening of the boundary,
expect a period of more intense precipitation which could result in
snow quickly accumulating in some areas. A limiting factor to
significant accumulations will the progressive movement of the
boundary, but there will still be enough snow to potentially impact
travel. In addition to the snow, strong gusty winds look like a good
possibility across far southern Utah ahead of and with the cold
front given H7 winds 40-50kt and a favorable west-southwesterly
pressure gradient during the afternoon hours.

Precipitation will wind down Monday night as the upper jet turns
eastward and the vort max ejects into Colorado. However, a backdoor
surface cold front associated with an arctic boundary over the
northern Great Plains will push across southwest Wyoming and
northeast Utah, bringing much colder temperatures into the area for
tomorrow night. While the cold airmass is a favorable factor for
lake-effect snow, there remains some uncertainty regarding low-level
moisture availability, and wind directions may not be steady enough
to sustain organized bands.

The next upstream trough will carve into California on Tuesday. As
this trough evolves into a closed low, increasing southwest flow
across Arizona and southern Utah will strengthen low-level
convergence while the flow aloft becomes more diffluent. Snow is
expected to develop once again across southern Utah by Tuesday
afternoon.

.LONG TERM (After 00Z Wednesday)...Snowy conditions are expected to
be underway Tuesday evening under the influence of a long wave
trough of low pressure. Cluster models remain in great agreement
regarding placement and progression of the trough through Thursday.
Colder air will arrive behind the trough in the latter half of the
week, bringing a temperature change we haven't felt in quite a
while.

Bands of snow, with heavy snow possible at times, look to set up
Tuesday evening into Wednesday morning across central and southern
Utah. We are seeing quite the range in snowfall amount predictions
at St. George for this event; ranging as low as 1/2 inch and upwards
of 4 inches. NBM predictions best guess fall closer to the 2 inch
amount which is right in line with WPC super ensemble plume. One
thing that seems for certain at this point, is that it is going to
snow at St. George. Potentials at this time indicate a nearly 100%
chance for seeing measurable snow; 80% chance for one inch or more
of snowfall; 50% chance of 2 inches or more and 10% chance of 4
inches or more. Snow amounts in the mountains are forecast to range
from 6 to 12 inches during this period and 2 to 5 inches in the
lower elevations.

Western and northern Utah locations to southwest Wyoming will see a
much lowered chance for precipitation Tuesday evening. Chances for
snow along the Wasatch Front Tuesday evening into Wednesday morning
are not zero, but not necessarily high either. There is a chance
some moisture will wrap around the low enough with the best chances
snow will fall again in the overnight hours. We are forecasting a
trace to a 1/2 inch of potential snow accumulations in this area
during this time.

For the remainder of Wednesday, conditions look on track to clear
from west to east as the trough gradually exits into Colorado. An
additional inch or two is forecast in the central and southern Utah
mountains as this transition occurs. For Thursday and Friday,
relatively quiet weather conditions are expected outside of the
cooler temperatures in store. We will be monitoring for weaker
shortwaves that are likely to pass through the region. The question
will be how much moisture will be associated with these shortwaves
and whether they will be enough to produce any snow. If yes, the
question then becomes how much and at what times.  The weekend is
looking dry and warmer under a building ridge from the southwest.

&&

.AVIATION...KSLC...Light southeast winds and VFR conditions will
prevail this morning. Winds are forecast to increase out of a
southerly direction this afternoon. A shift in winds from the
northwest is forecast around 6z as a frontal boundary passes the
terminal. Lowering CIGs are expected this evening into tomorrow
morning becoming MVFR by tomorrow morning. A chance for snow will
accompany these lowered CIGs.

REST OF UTAH AND SOUTHWEST WYOMING...Breezy southwest and southerly
winds are expected this afternoon with VFR conditions anticipated
today. A frontal boundary will pass through northern Utah and
southwest Wyoming overnight, shifting winds out of a northwest to
northerly direction. Snow showers will arrive along this boundary.
Look for lowering CIGs in northern Utah and southwest Wyoming later
this evening into the overnight hours with areas of MVFR conditions
by tomorrow morning.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/NDeSmet

For more information from NOAA's National Weather Service
visit... http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 3:12 PM MSTWinter Storm WatchSLCBeaver, Emery, Garfield, Iron, Juab, Kane and 7 more25 hr
Feb 20, 3:12 PM MSTWinter Weather AdvisorySLCBeaver, Box Elder, Cache, Carbon, Davis, Duchesne and 19 more31 hr

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.